Newfoundland and Labrador Smokers’ Helpline
EVALI - E-cigarette/Vaping Product Use-Associated Lung Injury
While Health Canada suggests that vaping may help some smokers reduce their risks if they switch completely from regular cigarettes to e-cigarettes, they also point out that “Vaping does have risks and the potential long-term health effects of vaping remain unknown.”
- EVALI = E-cigarette or vaping product use-associated lung injury.
- There was a sharp rise in symptoms or cases of EVALI in August 2019 in the United States of America. The number of cases peaked in September 2019 but have subsequently declined.
- Evidence from the US outbreak suggests a strong association with Vitamin E acetate. Vitamin E acetate was found in product samples and in the lung fluid of patients with EVALI but not in the lung fluid of people without EVALI.
- Vitamin E acetate does not usually cause harm when ingested as a vitamin supplement or when applied to the skin. Research has shown that, when inhaled, it may interfere with normal lung function.
- In Canada, as of April 7, 2020, 19 cases of vaping associated lung illness have been reported to the Public Health Agency. Symptom onset was between May 2019 – February 2020. 15 people required admission to hospital. There were no reported deaths.
- Four patients presented with respiratory symptoms only (shortness of breath, cough), while fifteen (15) presented with a combination of respiratory, gastrointestinal, and/or constitutional symptoms, such as fever or weight loss.
- The cause of EVALI in Canada is still under investigation.
- If you do not vape, do not start.
- Youth, persons who are pregnant and those who do not currently vape should not vape.
- If you do vape, do not modify products or add substances to product that are not intended by manufacturer.
- If you do vape, do not return to smoking cigarettes if you are vaping nicotine-containing products as a means of quitting cigarette smoking.
- If you vape or have vaped in the past and have developed symptoms of a cough or shortness of breath, chest pain, or are generally feeling unwell, visit a health care provider. Be sure to mention any history of current or past vaping.
- Report any adverse reactions or incidents related to vaping products to Health Canada.
- Canadians concerned about the health risks related to vaping should consider refraining from using vaping products. Consult with your health care provider for advice on quitting.
- Canadians should not use vaping products obtained illegally, including any vaping products that contain cannabis.
- Do not give vaping products or tobacco products to youth.
- Monitor youth for potential symptoms associated with vaping associated lung illness. Visit a health care provider if symptoms appear.
In Canada, as of April 7, 2020, 19 cases of vaping-associated lung illness have been reported to the Public Health Agency.
For help with quitting, connect with the quitline based in this province by calling the phone number on your cigarette pack. Or sign up for an online program today: